Virginia, 2009Flash Flooding in Virginia, May 14 to 15, 2009
May 14 to 15, 2009 · NWS RNK · 10 events in 4 counties and zones
A boundary was draped across southwest Virginia during the evening of May 14th and slowly drifted south toward the North Carolina border May 15th. Showers with embedded thunderstorms slowly moved along this boundary, setting up a training of heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $290,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary was draped across southwest Virginia during the evening of May 14th and slowly drifted south toward the North Carolina border May 15th. Showers with embedded thunderstorms slowly moved along this boundary, setting up a training of heavy rains. This caused flash flooding over portions of southwest Virginia from the New River Valley east into the Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 8:23 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, May 14, 8:23 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU MAY 14 2009
.SYNOPSIS...
A DWINDLING COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO
SOUTH EASTERN WEST VIRGINIA AND SOUTH WESTERN VIRGINIA TONIGHT.
HIGH PRESSURE SLIDES ACROSS THE OHIO VALLEY INTO PENNSYLVANIA.
A STRONGER COLD FRONT APPROACHES LATER SATURDAY BUT DOESNT REACH
THE MIDATLANTIC COAST UNTIL MIDDAY SUNDAY. HIGH PRESSURE BUILDS
ACROSS THE MIDDLE ATLANTIC THROUGH NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
BROKEN BAND OF CONVECTION ALONG THE OLD OUTFLOW BOUNDARY HEADING
OUT TOWARD THE BLUE RIDGE WHERE IT WILL LIKELY HANG ON AT LEAST
IN A SCATTERED FASHION A FEW MORE HOURS GIVEN DECENT CAPE VALUES.
MAJORITY HAVE BEEN HEAVY RAIN PRODUCERS WITH SOME SMALL HAIL AND A
FEW STRONGER GUSTS ALONG THE HIGHER ELEVATIONS BUT BELOW SVR.
LATEST NAM AND LOCAL WRF SUPPORT WIDELY SCATTERED COVERAGE AS WELL
THRU ABOUT 06Z SO WILL KEEP HIGH CHC/LIKELYS POPS GOING A BIT
LONGER MAINLY ALONG/WEST OF THE BLUE RIDGE. WILL NEED TO WATCH FOR
SOME TRAINING OF CELLS BEFORE THINGS DIMINISH ESPCLY GIVEN
MOISTENING PWATS AND RATHER UNIDIRECTIONAL FLOW ALOFT OFF EVENING
ROABS. THE ACTUAL FRONT TO THE NW MAY ALSO DRIFT SOUTH INTO PARTS
OF THE NORTHERN CWA BY MORNING. THIS COULD CAUSE ADDED SHRA AFTER
MIDNIGHT ESPCLY NE AND THEN AGAIN OVER THE SW WHERE OLD OUTFLOW
WILL BE LINGERING. OTRW ONLY SMALL DOWNWARD ADJUSTS TO LOW TEMPS
ESPCLY WHERE EARLIER SHRA HAVE COOLED THINGS OFF A BIT MORE.
PREVIOUS DISCUSSION BELOW...
SENDING A QUICK UPDATE TO RAISE POPS TO LIKELYS ACROSS THE NW THIS
EVENING GIVEN INCREASE IN CONVECTIVE COVERAGE IN THE PAST HOUR. NO
OTHER CHANGES ELSW FOR NOW.
WEAK BOUNDARY PASSING THROUGH THIS EVENING WILL ONLY SERVE TO ADD
A NORTHERLY COMPONENT ACROSS THE NORTHERN HALF OF THE CWA. A WEAK
SHRTWV...WHICH IS FORECAST TO ENTER SW VA/NW NC THIS EVENING...WILL
BE THE LAST CHC FOR ANY STORMS TO FIRE TONIGHT. DEEP
SOUTHERLY/MARINE FLOW MAY ALSO PRODUCE ISOLATED SHOWERS AND STORMS
ALONG THE PIEDMONT OF NC AND VA. ALTHOUGH INSTABILITY IS
MEAGER...CLOSE TO 500 J/KG EXIST IN THE EXTREME SW WITH LITTLE CIN.
LOCAL WRF MODELS POINTING TO THIS REGION FOR PRECIP TONIGHT...THOUGH
SKEPTICAL. DID UNDERCUT MODEL POPS...AS THEY HAVE BEEN TOO
PESSIMISTIC EVER SINCE THIS MORNING...AND WOULD AT LEAST LIKE TO SEE
MORE SHWS/TSTORMS ASSOCIATED WITH THE SHRTWV CURRENTLY. PERHAPS IT
WILL TAKE SUBTLE COOLING OF THE MIDLEVELS TO SPARK DEVELOPMENT.
OR...STORMS WHICH DEVELOP ALONG THE SOUTHERN BLUE RIDGE PRODUCE AN
OUTFLOW WHICH KICKS OFF ACTIVITY. WITH ALL THIS CONSIDERED...NOT
VERY CONFIDENT WITH MUCH COVERAGE TONIGHT...AND HAVE HIGH CHC POPS
AT BEST CONFINED TO SE WEST VA AND THE BLUE RIDGE OF SOUTHERN VA AND
NORTHERN NC. FOG SHOULD BE ABLE TO FORM THOUGH...WITH DEWPOINTS NEAR
60F...ESPECIALLY WHERE WEAK CAA OCCURS WITH HIGH PRESSURE MOVING
ACROSS PA AND TRYING TO WEDGE INTO THE SOUTHERN SHENANDOAH VALLEY.
BEST INSTABILITY RESIDES ALONG THE PIEDMONT OF VA AND NC LATER
FRIDAY...WITH PERHAPS STORMS FIRING ALONG THE SOUTHERN BLUE RIDGE
AND EXPANDING TO SOUTHSIDE VIRGINIA. THIS WILL DEPEND UPON WHERE THE
DWINDLING BOUNDARY RESIDES...AND HOW FAR SOUTH COOLER H7 TEMPS CAN
PENETRATE. MAX T MAY BE A LITTLE TRICKY AROUND LYH FRI IF LOW CLDS
DEVELOP AND LAST FOR A GOOD PART OF FRIDAY...AS GUIDANCE INDICATES.
AGAIN...NOT ENOUGH CONFIDENCE FOR LIKELY POPS...COVERING THE MOST
FAVORED SPOTS WITH HIGH CHC FOR NOW.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY REMAINS TO THE NORTH THROUGH SATURDAY WITH MOIST
SOUTHERLY FLOW. LINGERING CONVECTION A GOOD BET INTO FRIDAY
EVENING...AND MODELS SUGGEST A CONVERGENCE MAX ALONG THE BLUE RDG IN
NC...BUT SO MUCH WILL DEPEND ON WHERE THINGS FIRE DURING THE DAY AND
WHERE OUTFLOW BOUNDARIES ARE. KEPT HIGH CHC POPS THROUGH FRI EVENING
ACROSS THE THE SRN MTNS...BUT TAPERING OFF TO LOW CHC OR SLIGHT CHC
OVERNIGHT...NOT WANTING TO REDUCE COMPLETELY SINCE UPSTREAM
ORGANIZED CONVECTION CLOSER TO BOUNDARY IN MIDWEST COULD KICK OUT
SHORT WAVE ENERGY THAT MAY KEEP SOMETHING GOING LONGER. TRICKY TO
BE CERTAIN ALL CONVECTION WILL DISSAPPEAR OVERNIGHT IN A PATTERN
WITH A FLAT RIDG AND UPSTREAM BOUNDARY.
SATURDAY...FRONTAL BOUNDARY APPROACHES FROM THE WEST AND FLOW TURNS
SW FOR TYPICAL PATTERN OF BETTER CHANCES IN MTNS BY
MIDDAY...SHIFTING TO ALL LOCATIONS BY AFTERNOON. NOT SURE HOW MUCH
COVERAGE THERE WILL BE IN THE EAST...BUT WITH SUPPORT FROM
APPROACHING FRONT IN THE WEST ITS CERTAINLY WORTH GOING WITH LIKELY
POPS FOR SHWRS/THUNDERSTORMS. STORMS COULD BE STRONG ONCE AGAIN DUE
TO MODERATE INSTABILITY...BUT SHEAR NOT ALL THAT IMPRESSIVE AS
STRONGER FLOW ALOFT STILL WELL TO THE NORTH. NOT A LOT OF DRY AIR SO
HAIL MAY BE BIGGER THREAT THAN WIND SATURDAY.
MODELS ARE TRENDING A LITTLE FASTER WITH FRONTAL PASSAGE
SUNDAY...ARRIVING PSSIBLY BEFORE DAWN IN THE WEST...THE INTO THE
PIEDMONT BY MIDDAY. DESPITE THIS BEING A STRONG FRONT...BLV
THREAT FOR DEEP CONVECTION NOT TOO STRONG GIVEN TIMING. AM STILL
INCLUDING CHC OF THUNDER ALONG WITH LIKELY TO CATEGORICAL POPS...AND
FOR A TIME SUNDAY MORNING INDICATING LIKELY THUNDER IN THE EAST.
CANT RULE OUT SEVERE...ESPECIALLY IF TIMING ENDS UP BEING
SLOWER...BUT THAT NOT THE TREND. FRONT MAY EVEN GET THROUGH FAIRLY
EARLY IN THE MORNING SUNDAY...AND BRING MAINLY RAIN AND SOME GUSTY
WINDS BEHIND IT. MILD TEMPS OVERNIGHT...COOL BY SUNDAY WITH RAIN AND
COOLER AIRMASS MOVING IN...AND THEN MUCH COOLER OVERNIGHT SUNDAY
NIGHT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
FRONT SHOULD BE WELL TO THE SOUTH DURING THE DAY MONDAY BUT S/WV AND
MODELS SEEM TO BE TRENDING TOWARD FASTER TIMING ON EXIT OF ANY
SHOWERS ALONG AND BEHIND THE FRONT...BUT STILL WITH A SMALL CHANCE
IN THE SOUTHEAST THROUGH SUNDAY NIGHT...BUT PULLING OUT
COMPLETELY BY MONDAY MORNING. COOL HIGH UNDER NE FLOW SHOULD
DOMINATE THROUGH TUES...WITH BELOW NORMAL HIGHS...ESPECIALLY
MONDAY...AND SOME OVERNIGHT LOWS BY TUES MORNING IN THE UPPER 30S
POSSIBLE FOR THE MTNS.
AFTER TUES...A GOOD DEAL OF UNCERTAINTY REMAINS IN THE MEDIUM RANGE
MODEL SOLUTIONS BY MIDDLE PART OF NEXT WEEK...MAINLY REGARDING
STRENGTH OF SFC HIGH OVER NE US AND THE LOCATION AND STRENGTH OF
WEAK UPPER LOW OVER FAR SE US...WHICH HAS IMPLICATIONS FOR
POSSIBILITY OF SOME SFC DEVELOPMENT ALONG ATLANTIC COAST NEAR FL OR
GA. CANADIAN ESPECIALLY ENERGETIC WITH THIS SFC LOW DEVELOPING...AND
A LITTLE FARTHER NORTH THAN GFS AND MUCH MORE THAN ECMWF. SOME OF
THE GFS ENSEMBLE SOLNS SHOW THIS AS WELL. IF THIS MORE AGGRESSIVE
SOLN DOES TAKE PLACE...EAST TO WEST GRADIENT BETWEEN THE LOW AND
FAIRLY STRONG HIGH TO NORTH WILL BRING IN STRONG SURGE OF ATLANTIC
MSTR AND SHOWERS OR STEADY RAIN COULD PUSH BACK IN OVER FAIRLY
STABLE AIR INTO AT LEAST THE SOUTHERN PART OF THE AREA BY AS EARLY
AS WED OR THURS. FEELING FOR NOW IS THAT THIS IDEA IS PROBABLY
OVERDONE...AND GOING WITH A GFS ENSEMBLE MEAN IDEA IS BEST...WHICH
WOULD LIKELY MEAN A WEAKER AND FARTHER SOUTH DEVELOPMENT OF THIS
LOW...AND MSTR REMAINING TO THE SOUTH. GIVEN THE UNCERTAINTY...BEST
TO LEAVE THINGS PRETTY MUCH AS IS AND AM NOT GOING TO INTRODUCE ANY
PRECIP CHANCES JUST YET ACROSS THE SOUTH..BUT SOMETHING WELL BE
KEEPING A CLOSE EYE ON. WITH THE ASSUMPTION THAT IT WILL REMAIN
DRY...SLOW WARMING TREND AS COOL SFC HIGH GRADUALLY WEAKENS AND
UPPER RDG BUILDS. WENT JUST A BIT ABOVE MEX GUIDANCE SINCE
OPERATIONAL GFS IS SHOWING MORE CLOUDS AND POSSIBLY PRECIP IN BY MID
WEEK...ACROSS THE SOUTH ANYWAY...AND FOR NOW LEANING AWAY FROM THAT
IDEA.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
CONVECTION ACROSS THE WEST WILL CONTINUE TO EDGE EASTWARD THIS
EVENING BEFORE LOSS OF HEATING LIKELY CAUSING COVERAGE TO DIMINISH
BY MIDNIGHT. SINCE EXPECT STRONGEST STORMS NEAR LWB WILL INCLUDE
AN IFR MENTION WITH GUSTY WINDS OVER THE NEXT HOUR OR TWO. OTRW
MAINLY VICINITY MENTION ACROSS THE WESTERN SITES THIS EVENING
GIVEN SCTD NATURE OF TSRA ATTM. HOWEVER OLD OUTFLOW THAT SPARKED
THESE SHRA/TSRA WILL LIKELY SPILL TO NEAR THE BLUE RIDGE SO CANT
TOTALLY RULE OUT ISOLATED SHRA GOING INTO THE OVERNIGHT. GUIDANCE
IS AGGRESSIVELY FORECAST SEVERAL HOURS OF EITHER IFR FOG OR CIGS
INTO FRIDAY MORNING. FOG WILL LIKELY FORM WITH DEWPOINTS NOW NEAR
60F EVERYWHERE. WEAK BOUNDARY THOUGH WILL NEED TO MAKE ENOUGH
SOUTHERN PROGRESS TO ALLOW FOR A WEAK EAST FLOW TO DEVELOP FOR
SEVERAL HRS OF IFR CIGS ROA/LYH/DAN. HAVE KEPT EARLIER TRENDS FOR
LOWERING CONDITIONS AFTER MIDNIGHT ESPCLY WHERE EARLIER SHRA MAY
HAVE OCCURRED. LYH COULD EXPERIENCE SEVERAL HRS OF IFR CIG
THROUGH FRIDAY MORNING IF THIS SOLUTION PANS OUT. IFR CIG/VIS
COULD ALSO HOLD INTO MID MORNING AT KLWB. WITH WEAK BOUNDARY
REMAINING OVERHEAD FRIDAY...SOME SCAT SHWS/TSTORMS MAY QUICKLY
FORM ALONG THE BLUE RIDGE AROUND MIDDAY WITH BEST COVERAGE ACROSS
THE SOUTH/WEST. THUS INCLUDING EITHER A VICINITY SHRA OR CB
MENTION AT MOST SITES FOR FRIDAY AFTERNOON AS CIGS RETURN TO HIGH
END MVFR OR VFR BEYOND MIDDAY.
THE STALLED BOUNDARY WILL BE REPLACED BY ANOTHER STRONGER COLD
FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL
RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING FOR THE
NEXT 3-4 DAYS. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY
SHOWER OR STORM. HIGH PRESSURE MAY FINALLY BUILD IN ON MONDAY
BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO
SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED
TO PREVAIL INTO MIDWEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM
NEAR TERM...JH/KM
SHORT TERM...SK
LONG TERM...SK
AVIATION...JH/JJ/KM
Hazardous weather outlook, May 14, 8:40 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT THU MAY 14 2009
VAZ007-009>011-018>020-023-024-034-035-045>047-WVZ042>045-160145-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
940 PM EDT THU MAY 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
A COLD FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS INTO
LATER TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY
RAINFALL CAPABLE OF LOCALIZED FLOODING AS WELL AS GUSTY WINDS AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ012>017-022-032-033-043-044-058-059-160145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
940 PM EDT THU MAY 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
LATER TONIGHT. SOME OF THESE COULD CONTAIN VERY HEAVY RAINFALL AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 7:15 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT THU MAY 14 2009
VAZ018-019-023-024-150115-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
815 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...CITY OF
BUENA VISTA...CITY OF LEXINGTON...CRAIG AND ROCKBRIDGE COUNTIES...
AT 814 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO COLLIERSTOWN TO 5 MILES SOUTHEAST OF
JORDAN MINES...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR COLLIERSTOWN...BROWNSBURG...AND GALA AROUND
820 PM...ORISKANY AROUND 825 PM...FAIRFIELD AROUND 830 PM...LEXINGTON
CITY...AND EAGLE ROCK AROUND 835 PM...VESUVIUS AROUND 840 PM AND
CORNWALL AROUND 845 PM.
LAT...LON 3788 7913 3781 7916 3779 7919 3781 7923
3779 7927 3766 7935 3761 7946 3757 7945
3749 7957 3745 7958 3745 7963 3749 7967
3745 7973 3761 8024 3763 8023 3782 7973
3803 7938
EXPERIMENTAL
RCSSpecial weather statement, May 14, 7:47 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 14 2009
VAZ034-035-045-150145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
847 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES TO INCLUDE THE CITY OF LYNCHBURG...
AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND RAINFALL RATES OF 2 TO 4
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR ORONOCO...AND ALTO AROUND 855 PM...SNOWDEN
AROUND 900 PM...SEDALIA...BIG ISLAND...PLEASANT VIEW...AND FORKS OF
BUFFALO AROUND 910 PM...LOWESVILLE AROUND 915 PM...COLEMAN FALLS AND
AND NAOLA AROUND 920 PM.
LAT...LON 3779 7920 3780 7917 3780 7909 3777 7906
3772 7906 3770 7898 3756 7891 3755 7888
3744 7902 3738 7900 3729 7913 3745 7958
3747 7958 3757 7945 3761 7946 3766 7935
3781 7925
EXPERIMENTAL
RCSFlash Flood, Amherst
- When
- May 14, 10:22 PM EST to May 15, 3:00 AM EST
- Where
- Amherst County, 2.2 mi E of Dillard to 2.26 mi E of Dillard
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.468, -79.110
South Fork Stovall Creek flooded portions of Route 130 in the Madison Heights community, resulting in the road being closed.
Flash Flood, Campbell
- When
- May 15, 12:00 AM EST to 3:00 AM EST
- Where
- Campbell County, 0.81 mi E of Timberlake to 0.67 mi S of Timberlake
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.328, -79.236
Numerous roads were flooded by Buffalo Creek in the Timberlake area.
Flash Flood, Bedford
- When
- May 15, 12:41 AM EST to 3:00 AM EST
- Where
- Bedford County, 2.33 mi SSE of Goode to 2.25 mi SSE of Goode
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.340, -79.360
Elk Creek flooded a portion of Bellevue Road, in eastern Bedford County.
Flash Flood, Campbell
- When
- May 15, 1:00 AM EST to 1:02 AM EST
- Where
- Campbell County, 3.31 mi SE of Lawyers to 3.32 mi SE of Lawyers
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.265, -79.179
Heavy rains produced a mudslide along Highway 24 in the Yellow Branch community.
Flash Flood, Campbell
- When
- May 15, 1:00 AM EST to 3:00 AM EST
- Where
- Campbell County, 0.94 mi E of Evington to 1.02 mi ENE of Evington
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.229, -79.263
Flat Creek flooded Highway 24, one mile east of Evington. One foot of water covered the road, and the heavy rains caused a small mudslide.
Flash Flood, Campbell
- When
- May 15, 1:15 AM EST to 3:00 AM EST
- Where
- Campbell County, 2.55 mi SSE of Evington to 2.49 mi SE of Evington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.194, -79.270
Flat Creek flooded and closed Dearborn Road.
Flash Flood, Bedford
- When
- May 15, 1:23 AM EST to 3:00 AM EST
- Where
- Bedford County, 3.34 mi SE of Lowry to 3.4 mi SE of Lowry
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.311, -79.394
A local stream flooded a portion of Bells Mill Road, 4 miles south of Goode.
Flash Flood, Montgomery
- When
- May 15, 1:40 AM EST to 3:00 AM EST
- Where
- Montgomery County, 0.73 mi N of Cambria
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.160, -80.422
Excessive rainfall in a short amount of time caused urban flash flooding along North Franklin Street, in Christiansburg. The water reached a depth of 3 feet.
Flash Flood, Montgomery
- When
- May 15, 1:40 AM EST to 7:00 AM EST
- Where
- Montgomery County, 0.88 mi SSW of Houchins to 0.95 mi WNW of Vicker
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 37.138, -80.376
As much as 4 inches of rain in a two hour period caused flash flooding of Crab Creek. The flooding was observed from its headwaters east of Highway 460, west toward Vickers Switch and Walton. Several roads were closed, and several basements and a business were flooded, mainly in the Cambria section of Christiansburg. A mobile home in Walton sustained minor flood damage, and a vehicle also sustained water damage. Flood waters also caused one townhouse to slide off its foundation on Gold Leaf Drive.
Monetary damages are estimated.
Flash Flood, Bedford
- When
- May 15, 1:49 AM EST to 3:00 AM EST
- Where
- Bedford County, 2.58 mi SSE of Lowry to 2.7 mi SSE of Lowry
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.314, -79.417
A local stream flooded Triggs Road, 4 miles south-southwest of Goode, causing it to collapse.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
- Tornado and Flash Flood in Arkansas, May 14, 2009$5,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172567, 172568, 172569, 172570, 172573, 172574, 172571, 172576, 172579, 172572.